Blizzard, Towner
- When
- December 6, 6:00 AM CST to December 7, 6:00 AM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded. The worst conditions occurred over the Devils Lake region and northeast North Dakota, which had just picked up heavy amounts of snow. However, as the wind surge spread southward, even the southern Red River Valley, which had not picked up much snow, saw ground blizzard conditions. Many schools, which had closed on Tuesday the 6th, also closed on Wednesday the 7th. Interstate 29 was closed from Fargo to the Canadian border, Interstate 94 was closed west of Fargo, and United States Highway 2 was closed from Grand Forks to Devils Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 6, 4:18 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
418 AM CST Tue Dec 6 2016
.SHORT TERM...(Today and tonight)
Issued at 418 AM CST Tue Dec 6 2016
Main concern will be the high impact winter storm/blizzard ongoing
or developing. Incoming model guidance...including CAMS...are in
excellent agreement. Round 1...heavy snow...has unfolded as
expected. Round 2...blizzard...looks to be on track. The main
challenge will be timing and track of the sfc low and exact timing
of the stronger winds moving in from the west. Strong upper
low...and associated sfc low continues to deepen and will stall
near Hallock (northern valley)...then slowly propagate
east/southeast after 15z. The associated strong deformation zone
will become oriented north to south...and then slowly propagate
east. Already high snow ratios will become higher as a colder
airmass advects into the region. The steep mid-level lapse rates
that led to the 1 to 2 inch per hour snowfall rates overnight no
longer exist...but given the deformation zone along with high snow
ratios should lead to at least a couple more inches of snow area
wide...and likely up to 6 or 7 more inches of snow where forcing
is strongest (near or just east of the valley?).
Anyway...blizzard/whiteout conditions the main impact today.
Strong winds combined with falling snow and what is already on the
ground will lead to whiteout conditions...especially in open
areas. Kept the same timing which still should be close...but may
adjust some minor details if/when conditions warrant.
Extended winter weather advisory to the south of the blizzard
warning with strong winds combined with falling snow leading to
some visibility issues in open areas.
Details that might change with future updates...With the surface
low stalling and propagating east a tad slower...areas near the
northern valley and adjacent portions of Minnesota may experience
a slight delay in blizzard onset. Also...current headlines expire
at 6pm which may need to be extended into the evening hours.
Last...blizzard warning may need to be extended to cover the
southern valley or Fergus Falls area if snow rates become heavy
enough that far south.
.LONG TERM...(Wednesday through Monday)
Issued at 418 AM CST Tue Dec 6 2016
Zonal flow develops with quick moving shortwaves. The strongest
model signal for accumulating snow is around the Saturday/Sunday
period...although confidence in details are low. Temperatures
definitely colder...although near normal the main highlight. With
the baroclinic zone near the region...confidence with winter
storms may be lacking until a day or two beforehand.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1148 PM CST Mon Dec 5 2016
IFR conditions were located over the northern three fourths of the
Red River Valley. MVFR cigs were located over the far southern
Valley. Expect IFR conditions for much of the Red River Valley for
tonight and especially for Tue with snow and blowing snow. Some MVFR
conditions can be expected in the far south zones for tonight and
IFR for Tue.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for NDZ049-
052-053.
Winter Storm Warning until 9 AM CST this morning for NDZ008-016-
027-029-030.
Blizzard Warning from 9 AM this morning to 6 PM CST this evening
for NDZ008-016-027-029-030-039.
Winter Storm Warning until 6 AM CST early this morning for
NDZ006-007-014-015-024-026-028-054.
Blizzard Warning until 6 PM CST this evening for NDZ006-007-014-
015-024-026-028-038-054.
Winter Weather Advisory until 9 AM CST this morning for NDZ039.
Winter Weather Advisory until 6 AM CST early this morning for
NDZ038.
MN...Winter Weather Advisory until noon CST today for MNZ002-003-022-
027.
Blizzard Warning from noon today to 6 PM CST this evening for
MNZ001>004-007-008-013>015-022-027.
Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for MNZ028>031-040.
Winter Weather Advisory until 6 PM CST this evening for MNZ017-
023.
Winter Storm Warning until 6 PM CST this evening for MNZ005-006-
009-016.
Winter Storm Warning until noon CST today for MNZ001-004-007-008-
013>015.
&&
SHORT TERM...TG
LONG TERM...TG
AVIATION...HoppesHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CST TUE DEC 6 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 433 AM CST TUE DEC 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS COMBINED WITH FALLING SNOW WILL LEAD TO BLIZZARD OR NEAR BLIZZARD CONDITIONS DEVELOPING FROM WEST TO EAST ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA DURING THE MORNING OR EARLY AFTERNOON HOURS. CONDITIONS WILL BE WORST ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA WHERE 6 TO 10 INCHES OF SNOW FELL LAST NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR ACCUMULATING SNOW WILL BE AT SOME POINT SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE APPRECIATED. FGF
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY SNOW GRAND FORKS 47.92N 97.07W
12/06/2016 E9.0 INCH GRAND FORKS ND PUBLIC
STILL SNOWING
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM SNOW FOSSTON 47.58N 95.75W
12/06/2016 E3.5 INCH POLK MN PUBLIC
REPORT OF 3 TO 4 INCHES
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM SNOW WINGER 47.54N 95.99W
12/06/2016 E2.0 INCH POLK MN PUBLIC
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
502 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HEAVY SNOW MALLORY 47.88N 96.91W
12/06/2016 E8.0 INCH POLK MN PUBLIC
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
509 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY SNOW 6 WNW HOPE 47.36N 97.84W
12/06/2016 M9.5 INCH STEELE ND PUBLIC
STILL SNOWING
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM SNOW PEMBINA 48.97N 97.25W
12/06/2016 M4.0 INCH PEMBINA ND CO-OP OBSERVER
STILL SNOWING
&&
DRIDDLEThe national radar mosaic for the moment the first event began.
18 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666011, 666012, 666013, 666014, 666015, 666016, 666017, 666018, 666019, 666020, 666021, 666022, 666023, 666024, 666025, 666026, 666027, 666028.